Have a Healthy Respect for Long Acting Injectable Antipsychotics

81 year old female at a long term care facility with a history of dementia related behaviors.  Whenever you hear dementia related behaviors, do not jump to conclusions.  Define the behaviors first.    This particular patient refused medications at times, refused cares, and was really nasty verbally to other residents and would occasionally become aggressive with staff including trying to hit, pinch and bite.

This patient had multiple trials on various antidepressants and antianxiety medications which often happens in cases such as this.  Nothing was working.  Risperidone 0.25 mg twice daily was started and increased to 0.5 mg twice daily within a few weeks after that due to no effect.

Nursing staff was getting incredibly frustrated with this patient and was seeking alternative solutions to manage the behaviors as the risperidone was not working, and also was being refused at times.  One of the nurses had remembered that long-acting Haldol decanoate had worked really well on a resident they had in the past.  The prescriber, wrote for Haldol decanoate 100 mg every 28 days.

First off, these long acting antipsychotics are extremely scary and should be used with the utmost respect.  Think about giving a drug for 28 + days and you essentially can’t take it back.  If they have an allergy or intolerance, good luck.  That’s why test oral doses are typically given which can be a challenge if the patient is refusing medications.

There is some uncertainty of conversion from risperidone to haloperidol, but I assure you the dose of Haldol decanoate prescribed is way too high!  Here’s a chart with some ballpark ideas on antipsychotic conversions (page 5).  Like scary way too high in an 81 year old on a low dose of risperidone that she maybe is getting every other dose.

Long acting injectable antipsychotics are serious business.  You have to make sure that other options have been exhausted first (especially in the elderly), and/or that you have a significant comfort level in how these medications are managed.  Remember, once given, you can’t take it back.

Please take advantage of the 30 medication mistakes - a free resource from my practice as a clinical pharmacist!

Aspirin and Lisinopril Interaction

I was at a long term care facility and had a patient on lisinopril 10 mg daily for hypertension as well as Aspirin 325 mg daily for cardiovascular prophylaxis.

Lexi-comp has the aspirin and lisinopril interaction rated at a C (on a scale of A-D and X being contraindicated.  I’d like to get your thoughts on whether this interaction should be faxed to a physician?

Putting myself in this situation, this is a great case where a solution could be offered rather than just notifying the physician.  There are two solutions that initially come to my mind.

1. This patient was a resident of a long term care facility.  The facility will have a good information on the blood pressure results of this resident.  The individual who was prompted with this interaction could certainly pick up the phone and inquire nursing staff about the blood pressure readings.  Monitoring is so important when it comes to drug interactions, and this option tends to slip through the cracks once in a while as I’ve seen some providers almost panic and not think about what the alert is actually saying.

2.  The second solution would be to ask the provider to assess the current dose of aspirin.  Per Lexicomp, this interaction doesn’t occur or has minimal effect when the dose of Aspirin is less than 100 mg daily.  In many cases, we can get by with a dose of 81 mg daily.

Here’s a case of Drug Induced Hypertension

Thanks to everyone for following along, its great to be able to share my experience with all of you as well as some fantastic guest posts.  If you’d like to get a little taste of some of the mistakes I see, please subscribe and you’ll get a free 6 page PDF of 30 medications mistakes that I put together.  If you have some thoughts on the scenario below, please feel free to share your experience!

Antibiotic Failure: Iron and Levaquin Drug Interaction – Case Study

44 year old male with a history of respiratory issues.  Recently diagnosed at the clinic with pneumonia.  Levaquin was initiated for a 10  day period.

Current medication list includes:

  • Advair 250/50 twice daily
  • Albuterol as needed
  • Hydrochlorothiazide 25 mg daily
  • Ferrous Sulfate 325 mg twice daily
  • Prilosec 20 mg daily
courtesy webmd
courtesy webmd

Day 7 of 10 for the Levaquin course and the patient is not improving.  He presents to the clinic for reassessment of pneumonia and requests a different medication.  A Zpak is prescribed and within 3-5 days the patient begins feeling much better with a full resolution of the pneumonia following treatment with azithromycin.

So, what happened?  We can only speculate, but I’ve got three major points that I think could’ve been the problem.

1.  Assessment of adherence is critical with antibiotics and any medication for that matter – that is where I would start.

2.  Resistance to antibiotics is a significant problem and could be at play here.

3.  I’ve seen this happen several times, and I think it might lead to failure more often then we realize especially with quinolone antibiotics.  The iron and Levaquin drug interaction is well known, but does slip through the cracks, especially with polypharmacy complicating things.  Iron can significantly block absorption of Levaquin leading to low concentrations in the blood and potentially low enough to cause failure of treatment.  Again only speculation, but this is an interaction you should be aware of and frequently assess for use of products with iron, calcium, and magnesium which can all bind up Quinolones.

Here’s another Levaquin interaction you should know!

If you’re new to the blog, don’t miss out on a free and unique resource that hundreds have taken advantage of – 30 medication mistakes I see in my everyday practice!

 

What Medications are you on? No, Seriously.

You can know everything there is to know about medication management and still do the wrong thing for your patient.  How is that possible?

Patients sometimes don’t think that medications are actually medications.  When we say ask them what medications are you currently taking, we think we are getting the correct answer including herbals, over-the-counters, and prescription medications.  In my experience, this is seldom the case and the real ugly part is, those medications can be a huge piece of the puzzle.

RS is a 79 year old female who is currently “taking”

  • Aspirin 325 mg daily
  • Vistaril 50 mg at night for sleep
  • Torsemide 20 mg daily
  • Lisinopril 10 mg daily
  • Tylenol 1-2 tabs as needed, nearly nightly for pain

After we completed going through the medication list, a simple, quick review of systems was assessed.  In this brief assessment, two more medications were uncovered as well as a complaint that she forgot to mention.  Senna that she takes 2-3 tablets every day, Artificial Tears, as well as complaints of dry mouth.  Pretty important piece of the puzzle huh?  Vistaril is likely causing or contributing to these symptoms with its anticholinergic activity.

In this case, the patient did not feel that these were important enough to mention, but when used in context of the other medications, the reporting of these medications is highly valuable to identifying side effects.  Always assume a patient is taking more medications than what they report, more often than not, you’ll be right.

New to the blog?  Be sure to check out the 30 medication mistakes that all healthcare professionals should know – 100% free to subscribers, simply an email address will get you access.

 

Acetazolamide for Glaucoma – Lab Monitoring Slipped Through the Cracks

56 year old male has a history of CHF, diabetes, osteoarthritis, and glaucoma.  His current medication list includes:

  • Aspirin 81 mg daily
  • Losartan 50 mg daily
  • Metoprolol 12.5 mg twice daily
  • Zaroxolyn 2.5 mg three times per week
  • Lasix 80 mg daily
  • Tylenol 500-1000 mg TID PRN
  • Glipizide XL 5 mg daily
  • Xalatan at night

This gentleman had an appointment with his eye Dr. to have a further assessment of his glaucoma. Upon return from the eye Dr., he was prescribed oral acetazolamide for glaucoma at 250 mg po twice daily. Prior potassium level a few months before the acetazolamide was 3.5. It was unclear whether the primary physician was unaware of the eye Dr. appointment or had been notified, but did not recall or anticipate any relevant medication changes. The eye Dr. did not order any follow up lab work or suggest any when the acetazolamide was ordered for glaucoma.

photo courtesy  Jonathan Trobe, MD
photo courtesy Jonathan Trobe, MD

Acetazolamide is a carbonic anhydrase inhibitor that has a diuretic effect. This medication being utilized by itself would likely have a much less risk of causing electrolyte abnormalities, but when used in combination with other potent diuretics like Zaroxolyn and Lasix, the outcome was a little scary.  Another factor here was that the potassium was already at the lower end of normal (3.5). When the kidney function and electrolytes were finally rechecked a month or two later after initiation of acetazolamide, the potassium was dangerously low at 2.7.

This is a classic case of where communication breakdown and inattentiveness on many accounts led to the negative outcome.

New to the blog?  Be sure to check out the 30 medication mistakes that all healthcare professionals should know – 100% free to subscribers, simply an email address will get you access.

 

 

 

Interprofessional Medication Education